Tornadoes · United States · Iowa · 2014

EF0 tornado, Janesville to Readlyn, Iowa, August 31, 2014

From Janesville to Readlyn, this EF0 tornado ran 5.0 miles across Bremer County on August 31, 2014, touching down at 10:17 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 31, 2014
Touchdown
10:17 PM CDT (03:17 UTC)
Lifted
10:24 PM CDT (03:24 UTC)
On the ground
7 minutes
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Crop damage
$2,000
County
Bremer County
Touchdown point
42.709, -92.289
Lift-off point
42.718, -92.194
Record number
1408312117-01

The damage survey

5 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg. Downdraft CAPE was around 900 to 1000 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 900 J/kg range. Precipitable water increased to around 1.75 inches. The freezing level was quite high at around 15,000 feet. Fairly strong shear was present with 40 to 50 kts of effective shear by late afternoon. A line of thunderstorms formed ahead of the cold front by late afternoon and moved east across the state through the evening hours. Hail with the storms was generally quite small. One inch diameter hail fell in Crawford County in Dow City. The primary severe events from this system were high winds that occurred as the MCS progressed across the state. Several locations reported gusts of 60 MPH or higher. An 80 MPH gust was reported in Guthrie County at Yale and Bayard. A 71 MPH wind gust occurred in Marion County. Heavy rainfall was also of significance with flash flooding in Crawford County. This was caused by a dam failure which flooded Highway 39. Three inches of rain fell in 50 minutes in Dallas County. There were numerous reports of around 2 inches of rain falling in Boone and Polk Counties. Water ponding and low-land flooding was common. One person was struck by lightning at the Denison Airport. The person received minor injuries. Funnel clouds were sighted in both Crawford and Boone Counties. Additional heavy rainfall events are included on 01 September 2014 entry.

This tornado crossed the path of another tornado and then hit a farmstead, doing some minor tree damage. Crop damage was also noted along its path. Tornado was found and rated using high resolution satellite imagery.

Tornado which moved eastward and producing crop damage. Tornado moved north of the town of Readlyn before dissipating. Tornado was found and rated using high resolution satellite imagery.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 00:00 UTC and running to 05:47 UTC.

Issued (UTC)ExpiredProductOffice
00:00 UTC05:47 UTCSevere Thunderstorm WatchDMX
02:12 UTC03:00 UTCSevere Thunderstorm WarningDMX
02:55 UTC03:45 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 31, 7:10 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 31, 7:10 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN AUG 31 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 422 PM CDT SUN AUG 31 2014

SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST
CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND
THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN
FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED
IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC
BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER
INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE
AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY
SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A
MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL
IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR
THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO
WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE
LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE
COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE
THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT.
STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY
WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING
COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE
PRIMARY SEVERE WEATHER THREAT.

HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES
ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER
SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND
WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE
CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH
FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD
GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY
RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES
METRO THREAT BETWEEN 03-07Z.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 405 PM CDT SUN AUG 31 2014

COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR
SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR
ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE
MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E
ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY
ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE
SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF
PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK
INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK
BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR
MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS
NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH
ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY.

RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING
NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED
WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH
PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT
INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE
SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH
THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S
WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL
WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE
IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH
TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY
NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES
TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED
INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM
THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE
SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR
TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH
TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW
AVERAGE TEMPS FOR THE WEEKEND.

&&

.AVIATION...01/00Z
ISSUED AT 708 PM CDT SUN AUG 31 2014

PRIMARY CONCERN WILL OBVIOUSLY BE CONVECTIVE TRENDS AND
ASSOCIATED CATEGORY DEGRADATION. STORMS SHOULD BE QUITE ACTIVE
THIS EVENING WITH PLENTY OF LIGHTNING...GUSTY WINDS AND HAIL.
DETAILS ON HOW LOW INDIVIDUAL STORMS GO HAVE LITTLE PREDICTABILITY
SO STARTED WITH IFR BUT CERTAINLY COULD GO LOWER. EXPECT
THIS CONVECTION TO PERSIST THROUGH MUCH OF THE EVENING FOLLOWED
BY MORE TRANQUIL VFR CONDITIONS INTO MON MORNING.

&&

.HYDROLOGY...
ISSUED AT 1241 PM CDT SUN AUG 31 2014

CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND
TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER
MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP
PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS
EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL
COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER
THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A
RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH
RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT.
GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY.
CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE-
MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...SMALL
HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT SUN AUG 31 2014

IAZ044>048-057>059-070>073-081>083-092>094-011000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT.

IAZ060-011000-
POLK-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-
084>086-095>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

MJB

In the hours before

Local storm report, Aug 31, 9:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     3 S IOWA FALLS          42.47N 93.26W
08/31/2014  M66 MPH          HARDIN             IA   AWOS

            REPORTED AT IOWA FALLS MUNICIPAL AIRPORT

&&

REPORTED AT IOWA FALLS MUNICIPAL AIRPORT
Local storm report, Aug 31, 9:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       1 N MINBURN             41.78N 94.03W
08/31/2014  U0.00 INCH       DALLAS             IA   EMERGENCY MNGR

            HEAVY RAIN ... RUNNING WATER OVER ROAD ON
            HIGHWAY 169. TRAFFIC BEING DIVERTED - DEPTH
            OF WATER AT LEAST SEVERAL INCHES DEEP.

&&
Local storm report, Aug 31, 9:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     DALLAS CENTER           41.68N 93.98W
08/31/2014                   DALLAS             IA   TRAINED SPOTTER

            10-12 INCH TREE LIMBS DOWN IN DALLAS CENTER

&&

JJOHNSON
Local storm report, Aug 31, 10:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SUN AUG 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       2 S DAWSON              41.81N 94.22W
08/31/2014  E3.00 INCH       DALLAS             IA   PUBLIC

            THREE INCHES OF RAIN FELL IN 50 MINUTES.

&&

BSS
Local storm report, Aug 31, 10:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     IOWA FALLS              42.52N 93.27W
08/31/2014  E66 MPH          HARDIN             IA   AWOS

&&

JJOHNSON
Local storm report, Aug 31, 10:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     SLATER                  41.88N 93.68W
08/31/2014                   STORY              IA   NWS EMPLOYEE

            SEVERAL LARGE TREE LIMBS ARE DOWN IN TOWN

&&

JJOHNSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

3.3 hours before the tornado, 188 km from the path. September 1, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1371 joules per kilogram, CIN -53, lifted condensation level 1420 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
2095 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

8.7 hours after it, 188 km from the path. September 1, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -332, lifted condensation level 1399 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-332 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Oelwein (OLZ), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:25 UTC7771.6140° 6 kt1007.1
01:35 UTC7771.6160° 9 kt1007.5
01:45 UTC7771.6150° 9 kt1007.5
01:55 UTC7771.6160° 10 kt1007.5
02:05 UTC7771.6160° 10 kt1007.5
02:15 UTC7771.6160° 9 kt151007.8
02:25 UTC7771.6160° 10 kt1007.8
02:35 UTC7771.6160° 10 kt151007.8
02:45 UTC7771.6170° 9 kt141008.1
02:55 UTC75.271.6170° 8 kt1008.5
03:05 UTC75.271.6190° 8 kt1008.8
03:15 UTC75.271.6190° 7 kt1009.1
03:25 UTC75.271.6190° 8 kt1009.1
03:35 UTC75.271.6170° 7 kt1008.8-RA
03:45 UTC6864.4290° 19 kt531011.5+RA
03:55 UTC64.462.6290° 20 kt261011.9+RA
04:05 UTC64.462.6300° 11 kt191011.9RA
04:15 UTC64.462.6330° 8 kt141011.5RA
04:25 UTC64.462.6320° 3 kt1011.9-RA
04:35 UTC64.462.60° 0 kt1011.9-RA
04:45 UTC64.464.40° 0 kt1011.5-RA
04:55 UTC64.462.6160° 4 kt1011.5-RA
05:05 UTC64.464.4140° 7 kt1011.5RA
05:15 UTC64.464.4120° 5 kt1011.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The La Crosse radar (KARX), 150 km away, was scanning. The volume nearest the touchdown began at 03:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:53 UTCTSTM WND DMG3 Ssw ColwellFloyd, IATREES DOWN
02:53 UTCTSTM WND GST 45ColwellFloyd, IA
03:05 UTCTSTM WND GST 532 N IoniaChickasaw, IAIA DOT HIGHWAY SENSOR
03:45 UTCTSTM WND GST 61OelweinFayette, IA
03:58 UTCTSTM WND GST 601 Wnw IndependenceBuchanan, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 31, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 316:33 PM CDTEF0Crawford, IA1.3330
August 316:44 PM CDTEF0Sac, IA2.160$90,000
August 318:10 PM EDTEF0Worcester, MA2.1176$100,000
August 317:26 PM CDTEF0Crawford, IA2.070
August 317:30 PM CDTEF0Crawford, IA0.7160
August 317:34 PM CDTEF0Carroll, IA5.090$45,000
August 317:35 PM CDTEF0Crawford, IA0.970
August 317:38 PM CDTEF0Carroll, IA2.6140
August 317:45 PM CDTEF0Carroll, IA0.780$2,000
August 317:47 PM CDTEF0Carroll, IA1.6200
August 317:54 PM CDTEF0Carroll, IA0.860$1,000
August 317:57 PM CDTEF0Carroll, IA5.6100$2,000
August 318:11 PM CDTEF0Greene, IA4.545$1,000
August 318:13 PM CDTEF0Calhoun, IA1.4100$4,000
August 318:15 PM CDTEF0Greene, IA9.8360$2,000
August 318:19 PM CDTEF0Webster, IA5.2400
August 318:24 PM CDTEF0Webster, IA6.4570$2,000
August 318:35 PM CDTEF1Webster, IA5.3100$200,000
August 318:40 PM CDTEF1Webster, IA4.6205
August 318:41 PM CDTEF0Hamilton, IA5.6110
August 318:43 PM CDTEF1Boone, IA5.0150$10,000
August 318:43 PM CDTEF0Hamilton, IA3.9240$1,000
August 318:46 PM CDTEF0Hamilton, IA5.265
August 318:58 PM CDTEF0Hamilton, IA1.575
August 318:59 PM CDTEF0Hamilton, IA4.6120$25,000
August 319:06 PM CDTEF0Hamilton, IA1.260
August 319:08 PM CDTEF1Hamilton, IA2.6150$110,000
August 319:11 PM CDTEF0Hardin, IA2.260
August 319:35 PM CDTEF0Grundy, IA1.675
August 319:49 PM CDTEF0Butler, IA1.140
August 3110:00 PM CDTEF0Chickasaw, IA3.060
August 3110:04 PM CDTEF0Black Hawk, IA2.1130$1,000
August 3110:08 PM CDTEF0Howard, IA3.980
August 3110:12 PM CDTEF0Black Hawk, IA3.280
August 3110:12 PM CDTEF0Howard, IA2.660

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.